Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 10, NWS Goodland, KS

May 4, 20139 counties in Kansas; Dundy County, Nebraska; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at May 4, 2013, 4:43 PM CDT for 9 counties in Kansas; Dundy County, Nebraska; Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2013, 4:43 PM CDT (21:43 UTC)
Expired
May 4, 2013, 7:56 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WWUS83 KGLD 042143
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SAT MAY 4 2013

...DANGEROUS FIRE WEATHER CONDITIONS HAVE DEVELOPED...

DANGEROUS FIRE WEATHER CONDITIONS HAVE DEVELOPED THIS AFTERNOON
ACROSS PARTS OF THE TRI-STATE AREA. THESE CONDITIONS WILL CONTINUE
INTO THE EARLY EVENING HOURS.

COZ252-253-KSZ001-002-013-014-027>029-041-042-NEZ079-050100-
/O.NEW.KGLD.FW.W.0010.130504T2143Z-130505T0100Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-WALLACE-LOGAN-
GOVE-GREELEY-WICHITA-DUNDY-
343 PM MDT SAT MAY 4 2013 /443 PM CDT SAT MAY 4 2013/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...013...014...027...028...029...041...042...079...
252 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND 
  FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER 
  ZONE 001 CHEYENNE KS...FIRE WEATHER ZONE 002 RAWLINS...FIRE 
  WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE 
  WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE 
  WEATHER ZONE 042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 
  DUNDY.

* WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
425 
WWUS83 KGLD 050056
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT SAT MAY 4 2013

...DANGEROUS FIRE WEATHER CONDITIONS HAVE DIMINISHED...

RELATIVE HUMIDITIES HAVE INCREASED AND NORTH WINDS HAVE DROPPED
OFF. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE ON
TIME.

COZ252-253-KSZ001-002-013-014-027>029-041-042-NEZ079-050200-
/O.CAN.KGLD.FW.W.0010.000000T0000Z-130505T0100Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-WALLACE-LOGAN-
GOVE-GREELEY-WICHITA-DUNDY-
656 PM MDT SAT MAY 4 2013 /756 PM CDT SAT MAY 4 2013/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...027...
028...029...041...042...079...252 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.


$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 4, 3:56 PM CDT, 47 minutes earlier.

Area forecast discussion, May 4, 3:56 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT MAY 4 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 109 PM MDT SAT MAY 4 2013

MODELS ARE IN AGREEMENT IN MOVING DEEP 500 MB LOW FROM SOUTHWEST
MISSOURI TO NORTHERN ARKANSAS TONIGHT. IN THE MEANTIME...CLOUDS
CONTINUE TO ADVECT WEST...SO WILL KEEP MOSTLY CLOUDY CONDITIONS OVER
THE FAR EASTERN COUNTIES THROUGH 09Z...THEN GRADUALLY CLEAR THE
CLOUDS AS LOW MOVES EAST. SURFACE WINDS WILL DECREASE EARLY THIS
EVENING AS MIXING ENDS. LOW TEMPERATURES TONIGHT WILL RANGE FROM 28
TO 32 DEGREES WEST OF HIGHWAY 83...BUT DID NOT ISSUE ANY TYPE OF
FROST/FREEZE HIGHLIGHT DUE TO... 1) THE CLIMATOLOGICAL DAY OF LAST
FREEZE IS AROUND THIS TIME OF YEAR AND 2) LOW TEMPERATURES THE PAST
FEW DAYS HAVE DROPPED BELOW FREEZING SO THE WORD IS OUT.

MID LEVEL RIDGE WILL MOVE OVER THE HIGH PLAINS SUNDAY BRINGING DRY
CONDITIONS. SURFACE DEW POINTS WILL INCREASE AFTER 18Z AS WINDS
BECOME SOUTHEAST. WEAK WARM AIR ADVECTION WILL PRODUCE MAXIMUM
TEMPERATURES IN THE LOWER TO MID 60S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 255 PM MDT SAT MAY 4 2013

THE UPPER AIR PATTERN WILL TRANSITION FROM SHORT WAVE RIDGING
AND SETTLED WEATHER SUNDAY NIGHT TO A MOIST AND UNSETTLED PATTERN
FOR MUCH OF NEXT WEEK.

THE UPPER LOW CURRENTLY PUSHING SOUTHWEST ACROSS NORTHERN CALIFORNIA
IS FORECAST TO DRIFT OFF THE CALIFORNIA COAST MONDAY AND THEN MOVE
BACK EAST TOWARD THE FOUR CORNERS AREA BY MID-WEEK. THIS SERIES OF
EVENTS WILL RESULT IN A PERSISTENT SOUTHWEST FLOW ALOFT ON TOP OF
AN INCREASINGLY MOIST BOUNDARY LAYER IN THE MONDAY-THURSDAY TIME
FRAME. THE EVOLUTION OF THE LOW LATE NEXT WEEK IS A BIT LESS
CERTAIN AS GUIDANCE BEGINS TO DIVERGE IN THE THURSDAY TO SATURDAY
TIME FRAME.

NUMEROUS EMBEDDED SHORT WAVE TROUGHS WILL BE LIFTING OUT OVER THE
CENTRAL HIGH PLAINS STARTING MONDAY NIGHT...BUT TIMING OF THESE
TROUGHS AFTER TUESDAY WILL BE DIFFICULT TO SAY THE LEAST. THE
FIRST SHORT WAVE FOR MONDAY NIGHT INTO TUESDAY MORNING WILL LIKELY
BE A BIT SHORT ON MOISTURE TO BRING ANY SIGNIFICANT PRECIPITATION...
AND INSTABILITY WILL ALSO BE LACKING. WENT WITH ONLY ISOLATED
THUNDER MONDAY AFTERNOON AND RAIN SHOWERS MONDAY NIGHT.

ALTHOUGH THE CURRENT FORECAST HAS CONTINUOUS PRECIP CHANCES
THROUGH THE WEEK...THERE WILL BE ONE OR MORE 12-24 HOUR PERIODS
WITH LITTLE TO NO PRECIP WHICH ARE HARD TO PIN DOWN AT THIS TIME.
THE BETTER CHANCES FOR PRECIP LOOK TO BE TUESDAY NIGHT-THURSDAY
NIGHT.

DESPITE THE WIDESPREAD CLOUDINESS NEXT WEEK...SOUTH-SOUTHEAST
SURFACE WINDS WILL EVENTUALLY BRING MILDER AIR INTO THE REGION
WITH 850 MB TEMPS GETTING BACK INTO THE MIDDLE AND UPPER TEENS
TUE-WED. THIS WILL HELP TREND OUR AFTERNOON HIGHS BACK TOWARD
NORMAL NEXT WEEK BEFORE ANOTHER PUSH OF COOLER AIR SETTLES IN NEXT
WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1120 AM MDT SAT MAY 4 2013

NORTH SURFACE WINDS AT 15 TO 25 KNOTS WITH A FEW HIGHERS GUSTS
WILL CONTINUE AT KGLD/KMCK THROUGH 00Z...THEN WINDS WILL DECREASE.
EXPECT MOSTLY CLEAR CONDITIONS AT KGLD. CLOUDS BASED BETWEEN 3000
AND 6000 FEET AGL WILL MOVE OVER KMCK FROM 20Z-02Z. VISIBLE
SATELLITE IMAGERY SHOWS THAT THE WEST EDGE OF CLOUD BAND IS
DIMINISHING...SO WILL MENTION A SCATTERED DECK AROUND 5000 FEET AT
KMCK BEFORE DECREASING THE CLOUDS AFTER OOZ. BOTH SITES SHOULD BE
VFR...BUT THERE IS A SLIGHT CHANCE OF MVFR CEILINGS AT KMCK THIS
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MENTZER
LONG TERM...DLF
AVIATION...MENTZER
Hazardous weather outlook, May 4, 11:42 AM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT SAT MAY 4 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT SAT MAY 4 2013 /1142 AM CDT SAT MAY 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RELATIVE HUMIDITIES WILL DROP TO 20 PERCENT WEST OF HIGHWAY 83
THIS AFTERNOON. ALTHOUGH THE AIR MASS IS DRY...NORTH WINDS WILL
ONLY RANGE FROM 10 TO 20 MPH. HOWEVER...A FEW HIGHER GUSTS WILL
RESULT IN MODERATE FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE MONDAY AFTERNOON
THROUGH FRIDAY. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED.

Nearby

Red Flag Warnings in Kansas, 2013Red Flag Warnings in Colorado, 2013Red Flag Warnings in Nebraska, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.